Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Tallahassee, FL

June 2, 1997Brooks County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 2, 1997, 2:41 PM EDT for Brooks County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 2:41 PM EDT (18:41 UTC)
Expired
Jun 2, 1997, 3:30 PM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Brooks County, GA

The radar

The Moody AFB radar (KVAX), 55 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:20 PM EDTHail 0.75Quitman, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 021842 RRA
SVRTLH
GAC027-021930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL GEORGIA
 
   ...BROOKS COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO SOUTHERN BROOKS COUNTY OF GEORGIA. THIS STORM WILL MOVE
TOWARDS THE TOWN OF QUITMAN AS THE STORM MOVES TO THE NORTHEAST AT 20
MPH. LARGE HAIL IS LIKELY WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS nLIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:01 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 2, 10:01 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT MON JUN 2 1997

LATEST SFC ANALYSIS SHOWS TROF AXIS ASSOC WITH CLOSED LOW...CRNTLY
ACRS WRN TN/SE AR AND NRN LA. MDLS PROG THIS BNDRY TO MAKE ITS WAY
INTO FCST AREA LATE THIS EVENING. ATTM MDLS ALSO INDICATE A FAIRLY
PRONOUNCED DEWPOINT GRADIENT ASSOC WITH THIS FEATURE. I WOULD EXPECT
TO SEE SCT SHWRS DVLP AHEAD OF THE TROF AXIS AS IT SWINGS THRU THE
AREA THIS EVENING. CRNT ZONES LOOK GOOD FOR TDY...BUT WOULD FEEL A LTL
BETTER WITH POPS IN THE 30 PCNT CATEGRY FOR TONIGHT. HOWEVER...IF YOU
DON'T AGREE...MAYBE AT LEAST CHANGE THE WORDING TO REFLECT THE
CHANCE/SLGT CHANCE OF SHWRS THRU ENTIRE EVENING HRS. JUST A SUGGESTION.

MODIFIED SNDNG FOR TLH THIS MRNG SHOWS A CAPE OF ABOUT 1800 J/KG WITH
AN LI OF -6 (500 MB TEMP THIS MRNG WAS -15). AS A RESULT STORMS THAT
DO DVLP TDY WITH C-BRZ MAY BE ON THE STRONG SIDE...EVEN THO SLGT RISK
AREA IS TO OUR EAST.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:18 PM EDTSevere Thunderstorm WarningTAEThomas42 min
Jun 2, 4:54 PM EDTSevere Thunderstorm WarningTAEBrooks51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.